Alert archive / New Jersey / Flash Flood Warnings in 2017

Flash Flood Warning 10, NWS New York, NY

August 2, 2017Essex County, Passaic County, New Jersey

NWS New York, NY issued this flash flood warning at Aug 2, 2017, 1:57 PM EDT for Essex County, Passaic County, New Jersey. It was in force for 93 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2017, 1:57 PM EDT (17:57 UTC)
Expired
Aug 2, 2017, 3:30 PM EDT
In force
93 min
Issued by
NWS New York, NY
Area
Storm-based polygon
Flood severity
None

Counties Essex County, NJ, Passaic County, NJ

The radar

The Philadelphia radar (KDIX), 106 km from the middle of the area, began a volume at 17:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 2:00 PM EDTFLASH FLOODWayne, NJWILLOWBROOK BLVD. AT NORTH LEG ROAD CLOSED WITH CARS STUCK IN WATER
Aug 2, 2:00 PM EDTFLASH FLOODWoodland Park, NJM0UNTAIN PARK ROAD AND VALLEY ROAD CLOSED DUE TO FLOODING.
Aug 2, 2:00 PM EDTFLASH FLOODWoodland Park, NJMOUNTAIN PARK ROAD AND VALLEY ROAD CLOSED DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 6.0 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2017-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 823 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2017-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
823 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1051 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

634 
WGUS51 KOKX 021757
FFWOKX
NJC013-031-021930-
/O.NEW.KOKX.FF.W.0010.170802T1757Z-170802T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New York NY
157 PM EDT WED AUG 2 2017

The National Weather Service in Upton NY has issued a

* Flash Flood Warning for...
  Eastern Passaic County in northeastern New Jersey...
  Northern Essex County in northeastern New Jersey...

* Until 330 PM EDT

* At 156 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to 
  begin shortly. Excessive runoff from heavy rainfall will cause 
  flooding of small creeks and streams, urban areas, highways, 
  streets and underpasses as well as other drainage areas and low 
  lying spots.

* Some locations that will experience flooding include...
  Wayne, Caldwell, Fairfield, Clifton, Montclair, Livingston, Little
  Falls, Verona, Cedar Grove, Woodland Park, Totowa, West Caldwell,
  North Haledon, Haledon and North Caldwell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please report flooding to your local law enforcement agency when you 
can do so safely.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4080 7436 4082 7433 4086 7432 4087 7434
      4089 7434 4091 7433 4091 7429 4089 7428
      4090 7427 4091 7427 4093 7429 4097 7428
      4098 7429 4101 7426 4098 7422 4098 7417
      4089 7417 4085 7415 4077 7432

$$

FIG
1 follow-up statement
069 
WGUS71 KOKX 021902
FFSOKX

Flash Flood Statement
National Weather Service New York NY
302 PM EDT WED AUG 2 2017

NJC013-031-021910-
/O.CAN.KOKX.FF.W.0010.000000T0000Z-170802T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Passaic NJ-Essex NJ-
302 PM EDT WED AUG 2 2017

...THE FLASH FLOOD WARNING FOR EASTERN PASSAIC AND NORTHERN ESSEX
COUNTIES IS CANCELLED...

Although much of the heavy rain has ended, minor flooding is still 
possible as showers and thunderstorms continue to affect Northeast 
New Jersey. Please continue to heed any remaining road closures.

LAT...LON 4080 7436 4082 7433 4086 7432 4087 7434
      4089 7434 4091 7433 4091 7429 4089 7428
      4090 7427 4091 7427 4093 7429 4097 7428
      4098 7429 4101 7426 4098 7422 4098 7417
      4089 7417 4085 7415 4077 7432

$$

JP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 12:44 PM EDT, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 2, 12:44 PM EDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service New York NY
1244 PM EDT Wed Aug 2 2017

.SYNOPSIS...
High pressure will remain over the Western Atlantic through
Thursday. A westward extension of the Bermuda high builds
towards the area Thursday night and Friday. A cold front
approaches from the northwest Friday night, then crosses the
Tri-State from Saturday into Saturday night. High pressure then
builds over the area through Sunday night. This high slowly
retreats to the northeast as an area of low pressure rides along
a stalled frontal boundary to our south Monday and Monday
night, exiting east on Tuesday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Forecast updated mainly to PoPs to account for shower and
thunderstorm development that has occurred early this aftn. Also
added the possibility of at least small hail as stronger
updrafts may interact with 700-900 J/KG of CAPE in the hail
growth region along with web bulb zero heights around 11.5 kft.

Main focus today is convective potential. A couple of weak
shortwaves to our west will be pivoting around a broad upper
level trough across the eastern US. A surface trough will also
set up near the Hudson River corridor into interior southern
Connecticut. Despite a decent amount of high clouds, instability
will continue to increase into the afternoon, and marginally
unstable mid level lapse rates will spread east across the tri
state area. Focus for convection will be from the weak
shortwaves, surface trough, and any interactions with sea
breezes.

Shear is relatively weak and supportive of pulse convection,
although development along outflow boundaries could create some
multicell clusters. Thunderstorm movement will be slow due to
weak winds in the atmosphere, thus locally heavy rainfall with
minor urban flooding will be the main threat. Localized flash
flooding, primarily over urban areas as it has been dry
recently, cannot be ruled out. Convection is not expected to be
widespread, so with the conditional nature of flash flooding,
will hold off on issuing a flood watch at this time. Gusty winds
cannot be ruled out either with deeper convection, but will
likely remain below severe criteria.

With all of this in mind, the best chance for showers and
thunderstorms exists from NYC on NW and into interior CT.
Coverage will be scattered and have continued to forecast high
chance PoPs here, which decreases heading south and east with
slight chance over eastern Long Island and SE CT. This is due to
a greater influence from onshore winds/marine layer and thus
less instability.

High temperatures today will be in the middle and upper 80s for most
locations, with upper 70s and lower 80s along the immediate
coast.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
Convection will continue into the early evening before weakening
after sunset with loss of heating and with best shortwave forcing
passing to the NE. Upper level moisture remains high with broad
upper troughing to the west, so mostly cloudy skies expected
overnight. Patchy fog is also possible away from the NYC metro
early Thursday morning.

Broad upper troughing continues on Thursday, but there does not
appear to be a well defined shortwave as was the case on Wednesday.
Mainly diurnally driven convection is anticipated, with lower
coverage compared to Wednesday. Flow remains weak, so locally heavy
rainfall is possible as any storm would be slow moving.

Near seasonable high temperatures are forecast on Thursday.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
A weak northern stream 700-500 hPa ridge transits the area Thursday
night, this will serve as a limiting factor for any convection.
However, do have slight chance pops mainly over NW zones, as impacts
of upstream convection on upper air pattern that far out are hard to
nail down, so the idea of convection into the night of the GFS/NAM
cannot be completely ruled out.

The region then remains under SW flow aloft Friday-Friday night, and
with no notable shortwave progged through the area, would expect
mainly pulse diurnally driven convection, mainly over the interior
into Friday evening, as onshore flow will enable local marine
influence to serve as a limiting factor for coastal zones. An
approaching cold front could trigger some showers/storms late Friday
night over far western zones, so have slight chance pops to reflect
this.

The axis of a closed upper low over SE Canada moves into the region
on Saturday, this should trigger some scattered showers and
thunderstorms with its passage. With CAPEs forecast to be around
1000-2000 J/kg (mainly over W 1/2 of CWA) and the region being in
the right rear quadrant of an 85+ kt 300 hPa jet, there is some
potential for some strong to possibly severe storms, mainly across
NE NJ/Lower Hudson Valley/SW CT and possibly into remainder of the
NYC metro.

The trough axis lifts to the NE Saturday night, but other than maybe
some lingering convection over SE CT early, it should be dry.

SW flow aloft Sunday and Sunday night with no shortwaves of note
embedded in the flow should allow for both periods to be dry, with
not to much in the way of cloud cover.

Models then differ on handling of a northern stream shortwave trough
early next week. The ECMWF is more progressive, while the GFS/CMC
are slower and a bit stronger. The net result should be the same,
with a low riding along a frontal boundary stalled to our south. The
main issue is timing of precipitation, and amount. Both models have
been consistent in their solutions, so have gone with a compromise
between the two camps given the inherent uncertainty this far out.
For now, limit chance pops to W zones Monday afternoon, then have
everywhere Monday night. For now only have slight chance pops on
Tuesday, but if slower solutions are right, could be a rainy Tuesday
as well.

Temperatures should be near normal Thursday night-Saturday, then
below normal Saturday night-Sunday. Lows Sunday night and Monday
night should be near normal and highs Monday-Tuesday below
normal.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Very unstable summer-time atmosphere this afternoon - thus convection
is likely.

Scattered showers and tstms will develop this afternoon over NJ,
the Lower Hudson valley and interior CT and drift NE at around
10 KT.

At the surface, light southerly flow prevails.

     NY Metro Enhanced Aviation Weather Support...

Detailed information, including hourly TAF wind component fcsts,
can be found at: http:/www.weather.gov/zny/n90

KJFK TAF Comments: Specific timing on TS in the terminal area
is uncertain this afternoon.

The afternoon KJFK haze potential forecast is GREEN, which implies
slant range visibility 7SM or greater outside of cloud.

KLGA TAF Comments: Specific timing on TS in the terminal area
is uncertain this afternoon.

The afternoon KLGA haze potential forecast is YELLOW, which
implies slant range visibility 4-6SM outside of cloud.

KEWR TAF Comments: Specific timing on TS in the terminal area
is uncertain this afternoon.

The afternoon KEWR haze potential forecast is GREEN, which implies
slant range visibility 7SM or greater outside of cloud.

KTEB TAF Comments: Specific timing on TS in the terminal area
is uncertain this afternoon.

KHPN TAF Comments: Specific timing on TS in the terminal area
is uncertain this afternoon.

KISP TAF Comments: Specific timing on TS in the terminal area
is uncertain this afternoon. TSTMs may stay NW of the immediate
terminal.

.OUTLOOK FOR 12Z THURSDAY THROUGH SUNDAY...
.Thursday through Friday...Low chance of MVFR/IFR, mainly at
the coastal terminals during the overnight/early morning hours
with patchy fog. Chance of mainly afternoon/evening
showers/tstms with MVFR/IFR possible. S-SW wind 10-15kt. G20KT
possible late Friday coastal terminals.
.Saturday-Saturday night...Chance of MVFR in morning
showers/tstms, otherwise VFR. Winds S 5-10 kt Saturday, becoming
more westerly Saturday night.
.Sunday...VFR.

&&

.MARINE...
Made minor changes this update to reflect the latest trends in
observations and guidance. The forecast appears on track.

A relaxed pressure gradient over the region through Sunday will
limit winds to around 10 kt or less, except up to 15 kt in
seabreezes in the NY Bight area each afternoon and evening today
through Friday. Given these relatively light winds and no
significant swell, seas/waves will remain well below small-craft
levels through Sunday as a result.

&&

.HYDROLOGY...
Locally heavy rainfall is possible with any stronger convection
through Saturday, with nuisance flooding of urban/poor drainage
areas the main threat. There is at least a low chance of
localized urban flash flooding today. Otherwise, no significant
hydrologic impacts are expected through at least Monday
morning.

There is some potential for widespread rainfall from Monday possibly
into Tuesday. At this time, it is to early to specify any amounts or
impacts during this time frame.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&

SYNOPSIS...Maloit/DS
NEAR TERM...JC/DS
SHORT TERM...DS
LONG TERM...Maloit
AVIATION...Tongue
MARINE...Maloit/DS
HYDROLOGY...Maloit/DS
Hazardous weather outlook, Aug 2, 3:47 AM EDT, 10 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
347 AM EDT Wed Aug 2 2017

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-030800-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
347 AM EDT Wed Aug 2 2017

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-340-345-350-353-355-030800-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
347 AM EDT Wed Aug 2 2017

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Aug 2, 12:16 PM EDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service New York NY
1216 PM EDT WED AUG 2 2017

NJZ004-103-104-021645-
Western Bergen-Eastern Bergen-Eastern Passaic-
1216 PM EDT WED AUG 2 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BERGEN COUNTY...

At 1216 PM EDT, a strong thunderstorm was located over Paramus,
moving northeast at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Paterson, Hackensack, Bergenfield, Paramus, Ridgewood, Hawthorne,
Oradell, Teterboro, Teaneck, Fair Lawn, Garfield, Lodi, Elmwood Park,
Dumont and New Milford.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4094 7420 4106 7407 4096 7390 4096 7391
      4082 7406
TIME...MOT...LOC 1616Z 225DEG 12KT 4094 7409

JMC
Local storm report, Aug 2, 1:13 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
113 PM EDT WED AUG 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     HAIL             YONKERS                 40.95N  73.87W
08/02/2017  M0.88 INCH       WESTCHESTER        NY   TRAINED SPOTTER

            TRAINED SPOTTER MEASURED HAIL TO 0.88 INCHES IN
            DIAMETER NICKEL SIZED.

&&

JE
Local storm report, Aug 2, 1:40 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
140 PM EDT WED AUG 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     HAIL             THORNWOOD               41.11N  73.76W
08/02/2017  M1.75 INCH       WESTCHESTER        NY   TRAINED SPOTTER

            TRAINED SPOTTER MEASURED 1.75 INCH HAIL GOLF BALL SIZED

&&

JE
Special weather statement, Aug 2, 1:49 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service New York NY
149 PM EDT WED AUG 2 2017

CTZ006-021830-
Northern New Haven-
149 PM EDT WED AUG 2 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN NEW HAVEN COUNTY...

At 149 PM EDT, a strong thunderstorm was located over Wolcott, moving
northeast at 5 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Wolcott.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4160 7293 4156 7295 4156 7294 4155 7295
      4159 7306 4161 7306 4161 7302 4163 7302
      4163 7300 4164 7298 4164 7294
TIME...MOT...LOC 1749Z 224DEG 5KT 4161 7299

JMC

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 12:16 PM EDTSpecial Weather StatementOKXBergen29 min
Aug 2, 12:32 PM EDTSevere Thunderstorm WarningOKXBergen, Passaic43 min
Aug 2, 12:33 PM EDTAreal Flood AdvisoryOKXEssex, Hudson, Union3 hr
Aug 2, 12:49 PM EDTAreal Flood AdvisoryOKXBergen56 min
Aug 2, 1:07 PM EDTFlash Flood WarningOKXPassaic83 min
Aug 2, 1:20 PM EDTSevere Thunderstorm WarningOKXBergen, Essex, Passaic55 min
Aug 2, 3:10 PM EDTAreal Flood AdvisoryOKXBergen, Essex, Passaic, Union2 hr
Aug 2, 5:14 PM EDTAreal Flood AdvisoryOKXBergen2 hr

Nearby

Flash Flood Warnings in New Jersey, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.